NyQuil is a multi-ingredient cough/cough medication used to treat the symptoms of the common cold and flu. NyQuil contains three active ingredients:

  • Acetaminophen 650 mg per 30 ml dose (analgesic)
  • Dextromethorphan 30 mg per 30 ml dose (cough suppressant)
  • Doxylamine 12.5 mg per 30 ml dose (sedating antihistamine)


NyQuil contains the following inactive ingredients:

  • Acesulfame potassium
  • Alcohol 10%
  • Citric acid
  • D&C Yellow No. 10
  • FD&C Green No. 3
  • FD&C Yellow No. 6
  • Flavor
  • High fructose corn syrup
  • Polyethylene glycol
  • Propylene glycol
  • Purified water
  • Saccharin sodium
  • Sodium citrate


Below, we discuss the ingredients of NyQuil in detail.


Active Ingredients In NyQuil

Acetaminophen: Acetaminophen (brand name Tylenol) is a commonly used over the counter analgesic and fever reducer. While it is effective at reliving common aches, pains and headaches, it does not have significant anti-inflammatory effects. Each dose of NyQuil (30 ml or two tablespoons) contains 650 mg of acetaminophen. It is important to stay under the maximum daily dose of 4,000 mg per day of acetaminophen. 


Dextromethorphan: Dextromethorphan (brand name Robitussin and Delsym) is an over the counter cough suppressant and works by directly on the cough center in the medulla to suppress cough. Each dose of NyQuil (30 ml or two tablespoons) contains 30 mg of dextromethorphan.


Doxylamine: Doxylamine is a sedating "first generation" antihistamine and is the component of NyQuil (in addition to the alcohol), that causes drowsiness. It also is an effective antihistamine and can help reduce itchy, watery eyes, chest congestion and post nasal drip.


The general dosing recommendations for NyQuil are as follows: Take one dose (30 mL or two tablespoons) by mouth every 6 hours as needed. Do not take more than 4 doses/day and do not use over 7 days unless otherwise directed by your doctor. Each dose of NyQuil lasts anywhere from 4 to 8 hours.